Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Generic Fréchet-differentiability and perturbed optimization problems in Banach spaces


Authors: Ivar Ekeland and Gérard Lebourg
Journal: Trans. Amer. Math. Soc. 224 (1976), 193-216
MSC: Primary 58C20; Secondary 49B50, 46G05
DOI: https://doi.org/10.1090/S0002-9947-1976-0431253-2
MathSciNet review: 0431253
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We define a function F on a Banach space V to be locally $ \varepsilon $-supported by $ {u^\ast} \in {V^\ast}$ at $ u \in V$ if there exists an $ \eta > 0$ such that $ \left\Vert {v - u} \right\Vert \leqslant \eta \Rightarrow F(v) \geqslant F(u) + \langle {u^\ast},v - u\rangle - \varepsilon \left\Vert {v - u} \right\Vert$. We prove that if the Banach space V admits a nonnegative Fréchet-differentiable function with bounded nonempty support, then, for any $ > 0$ and every lower semicontinuous function F, there is a dense set of points $ u \in V$ at which F is locally $ \varepsilon $-supported. The applications are twofold. First, to the study of functions defined as pointwise infima; we prove for instance that every concave continuous function defined on a Banach space with Fréchet-differentiable norm is Fréchet-differentiable generically (i.e. on a countable intersection of open dense subsets). Then, to the study of optimization problems depending on a parameter $ u \in V$; we give general conditions, mainly in the framework of uniformly convex Banach spaces with uniformly convex dual, under which such problems generically have a single optimal solution, depending continuously on the parameter and satisfying a first-order necessary condition.


References [Enhancements On Off] (What's this?)

  • [1] E. Asplund, Fréchet-differentiability of convex functions, Acta Math. 121 (1968), 31-47. MR 37 #6754. MR 0231199 (37:6754)
  • [2] -, Farthest points in locally uniformly rotund Banach spaces, Israel J. Math. 4 (1966), 213-216. MR 34 #6480. MR 0206662 (34:6480)
  • [3] J. Baranger, Existence de solutions pour des problèmes d'optimisation non convexes, J. Math. Pures Appl. 52 (1973), 377-406. MR 0380360 (52:1260)
  • [4] J. Baranger and R. Temam, Nonconvex optimization problems depending on a parameter, SIAM J. Control 13 (1974). MR 0430901 (55:3906)
  • [5] M. F. Bidaut, Théorèmes d'existence et d'existence en général d'un contrôle optimal pour des systèmes régis par des équations aux dérivées partielles non linéaires, Thèse, Université de Paris, 1973.
  • [6] N. Bourbaki, Éléments de mathématiques. Part. 1. Les structures fondamentales de l'analyse. Livre III. Topologie générale, Chaps. 1, 2, Actualités Sci. Indust., no. 858, Hermann, Paris, 1940. MR 3, 55. MR 0004747 (3:55e)
  • [7] M. Day, Normed linear spaces, 3rd rev. ed., Ergebnisse der Math. und ihrer Grenzgebiete, Band 21, Springer-Verlag, Berlin and New York, 1973. MR 49 #9588. MR 0344849 (49:9588)
  • [8] J. Diestel, Geometry of Banach spaces, Lecture Notes in Math., vol. 485, Springer-Verlag, Berlin and New York, 1975. MR 0461094 (57:1079)
  • [9] M. Edelstein, Farthest points of sets in uniformly convex Banach spaces, Israel J. Math. 4 (1966), 171-176. MR 34 #3278. MR 0203426 (34:3278)
  • [10] -, On nearest points of sets in uniformly convex Banach spaces, J. London Math. Soc. 43 (1968), 375-377. MR 37 #1954. MR 0226364 (37:1954)
  • [11] I. Ekeland, On the variational principle, J. Math. Anal. Appl. 47 (1974), 324-353. MR 49 #11344. MR 0346619 (49:11344)
  • [12] I. Ekeland and R. Temam, Convex analysis and variational problems, North-Holland, Amsterdam, 1975. MR 0463994 (57:3931b)
  • [13] K. John and V. Zizler, Smoothness and its equivalents in weakly compactly generated Banach spaces, J. Functional Analysis 15 (1974), 1-11. MR 0417759 (54:5807)
  • [14] S. B. Stečkin, Caractérisation d l'approximation par des sous-ensembles d'espaces vectoriels normés, Rev. Math. Pures Appl. 8 (1963), 5-18.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58C20, 49B50, 46G05

Retrieve articles in all journals with MSC: 58C20, 49B50, 46G05


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1976-0431253-2
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society